I have been hearing a LOT recently about poppers. I actually thought that they were a drug of the past, but I guess they are coming back with a vengeance, and people are having all sorts of strange reactions, some which are reversible and some that aren’t!! And, in all honesty, I thought I knew about all drugs, but poppers are something that I really knew nothing about.
What are they?
Poppers are inhaled alkyl nitrates (amyl nitrate, Butyl nitrate, isopropyl nitrate, and isobutyl nitrate) that are inhaled recreationally to enhance sexual pleasure. Apparently it is like a small little huff because these nitrates are found in air fresheners, video/computer cleaners, etc.
Medically, amyl nitrate is an antidote for cyanide poisoning, but it is called a popper when used recreationally. It causes a sense of warmness, dizziness, and euphoria. When you inhale the poppers, it causes a non-specific relaxation of smooth muscle, it also causes blood vessels to dilate, which leads to a drop in blood pressure and an increase in heart rate. The effects only last a few minutes and afterwards you can have extreme headaches. The relaxed smooth muscle effect includes the anal sphincter, which allows for less painful anal sex which made this a big drug in gay clubs, but the impaired judgement that is associated with poppers also lead to high rates of unprotected sex (gay, straight, whatever!) The vagina is also made up of smooth muscle, and it apparently can cause prolonged orgasms.
So what is the big deal?
If the vapors instead of being inhaled, are swallowed (in liquid form) it will cause certain death. Long-term use causes neurological damage, and a new recent report out of the UK is showing that many young adults using poppers have been having issues with vision after using poppers. They are having blurred vision and spots in their vision; some people it has been transient over 3-6 months, but others it hasn’t gone away. They have been testing batches of the poppers that were used in all of the cases but there was nothing wrong with the chemicals, and these health issues were reported in the mid 70’s and then in the late 80’s when these drugs were heavily used. Many men have reported erectile dysfunction after taking poppers because of the sudden change in blood pressure and heart rate, after that initial two minutes, men can experience the inability to regain an erection.
Other Health Issues:
Asphyxia (inability to breathe), arrythmias (heart beating irregularly), cardiovascular depression (heart beats slower, significant drop in blood pressure), carbon monoxide poisoning, hepatorenal syndrome (failure of liver and kidneys), mucosal (oral lining)/skin/pulmonary (lung) irritation, and skin burns/rashes from where the vapors touch your skin. If taken with viagra, it can cause fainting, stroke, and death.
Poppers are used pretty frequently by teens in the UK and are gaining popularity with younger teens in the US, as well they are being frequently used in nightclubs across the world. Many people don’t realize the heath detriments, and the interactions that can occur with Viagra (for example), and that even one time use can cause vision damage that can last forever. Now, I am not usually all “reefer mania” about things, but I just don’t think inhalants are safe or something that people should do. If you do use them, and feel like something is wrong, please seek medical attention!!
Yours in Good Health